Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 8, NWS San Angelo, TX

March 9, 1997San Saba County, Texas

NWS San Angelo, TX issued this flash flood warning at Mar 9, 1997, 8:21 PM CST for San Saba County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 1997, 8:21 PM CST (02:21 UTC)
Expired
Mar 9, 1997, 11:20 PM CST
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 145 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 100221
FFWSJT
TXC411-100520-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
821 PM CST SUN MAR 9 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1120 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL TEXAS

   ...SAN SABA COUNTY
 
AT 8 PM CST...SAN ANGELO DOPPLER RADAR HAD ESTIMATED 3 HOUR RAINFALL
AMOUNTS EXCEEDING 3 INCHES OVER SOME PORTIONS OF WESTERN SAN SABA
COUNTY. OVER 1 1/2 INCHES OF RAIN WERE ESTIMATED OVER SOUTHWESTERN
SAN SABA COUNTY BETWEEN 715 PM AND 815 PM. WITH HEAVY RAINFALL
HAVING OCCURRED UPSTREAM IN MCCULLOCH COUNTY... THE SLOW MOVEMENT OF
THE HEAVY RAINFALL AND TRAINING OF RAINFALL ECHOES REPEATEDLY OVER
THE SAME AREAS... FLASH FLOODING IS LIKELY IN SAN SABA COUNTY
THROUGH LATE EVENING.

INTERESTS ALONG THE SAN SABA RIVER SHOULD ALSO BE ALERT TO THE
POSSIBILITY OF RISING WATER OVERNIGHT DUE TO THE HEAVY RAINFALL AND
ANTECEDENT WET SOIL CONDITIONS... WHICH WILL RESULT IN CONSIDERABLE
RUNOFF.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 
12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 1:39 PM CST, 6 hours 42 minutes earlier.

Area forecast discussion, Mar 9, 1:39 PM CST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
138 PM CST SUN MAR 9 1997

SURFACE COLD FRONT AT 19Z EXTENDED FROM SOUTH OF MAF TO JUST NORTH
OF ABI...SLIGHTLY BEHIND 6 HR NGM AND ETA PROGGED POSITION.
MID-LEVEL THERMAL CAP THUS FAR KEEPING THUNDERSTORMS TO A MINIMUM
ACROSS THE COUNTY WARNING AREA. 18Z ADAP AND 19Z SURFACE PLOT
INDICATE BEST MOISTURE CONVERGENCE TAKING PLACE NORTHEAST OF THE
COUNTY WARNING AREA. RIGHT ENTRANCE REGION OF UPPER JET REMAINS TO
OUR NORTH...IN OKLAHOMA.

LOSS OF SURFACE CONVERGENCE...DRYING LOW LEVELS AND LOSS OF DAYTIME
HEATING WILL PRECLUDE WHAT LITTLE CHANCE OF RAIN THERE IS OVER THE
BIG COUNTRY AFTER 00Z...AND SUSPECT THE SAME WILL FOLLOW FOR THE
CONCHO VALLEY. SYNOPTIC-SCALE LIFTING MECHANISMS APPEAR TOO WEAK TO
OVERCOME THESE FACTORS OVERNIGHT. OVER NORTHWEST HILL COUNTRY...
WHERE THE MID-LEVEL CAP IS WEAKEST...THUNDERSTORMS ALONG 850 MB
CONVERGENCE ZONE SHOULD WEAKEN WITH LOSS OF DAYTIME HEATING...BUT MAY
LAST BRIEFLY INTO THE FIRST PERIOD AS FRONT APPROACHES.

LOW LEVEL COLD ADVECTION PREDOMINATES OVERNIGHT. NGM/FWC AND AVN/FAN
GUIDANCE ARE CLOSE AND LOOK REASONABLE. NGM NOTICABLY WARMER FOR
MONDAY. WILL COMPROMISE...BUT TEND TOWARD THE WARMER NGM...BASED ON
NEAR NEUTRAL THICKNESS ADVECTION. WOULD NOT BE SURPRISED TO SEE
STRATO-CU STUBBORNLY HANG ON OVER THE NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY...IN THE VICINITY OF THE 850 MB THERMAL TROF

MONDAY AFTERNOON. REST OF THE COUNTY WARNING AREA SHOULD SEE
SCATTERED HIGH CLOUDS.

ABI 041/066 00
SJT 044/065 00

BAKER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:58 PM CSTSevere Thunderstorm WarningSJTMenard62 min
Mar 9, 7:14 PM CSTTornado WarningSJTMenard66 min
Mar 9, 9:26 PM CSTFlash Flood WarningSJTKimble4 hr
Mar 9, 10:17 PM CSTFlash Flood WarningSJTMason4 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.